Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS Kansas City, MO

April 17, 20194 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 17, 2019, 8:23 PM CDT for 4 counties in Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2019, 8:23 PM CDT (01:23 UTC)
Expired
Apr 17, 2019, 9:00 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, MO, Clay County, MO, Jackson County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 8:35 PM CDTHAIL 11 Sw Rayville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 5:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS53 KEAX 180123
SVREAX
MOC025-047-095-177-180200-
/O.NEW.KEAX.SV.W.0008.190418T0123Z-190418T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
823 PM CDT Wed Apr 17 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clay County in west central Missouri...
  Ray County in west central Missouri...
  Southeastern Caldwell County in north central Missouri...
  Northeastern Jackson County in west central Missouri...

* Until 900 PM CDT.

* At 822 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Polo to near Woods Heights to near
  Excelsior Springs to Missouri City, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Liberty, Excelsior Springs, Richmond, Buckner, Braymer, Orrick,
  Polo, Henrietta, Crystal Lakes, Sibley, Missouri City, Cowgill,
  Levasy, River Bend, Woods Heights, Rayville, Camden, Homestead,
  Fleming and Prathersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3964 9376 3943 9377 3931 9383 3913 9413
      3918 9443 3939 9419 3956 9407
TIME...MOT...LOC 0122Z 259DEG 21KT 3945 9399 3940 9408 3930 9421 3922
9430

HAIL...1.00IN
WIND...60MPH
 
$$

Kurtz
1 follow-up statement
897 
WWUS53 KEAX 180143
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
843 PM CDT Wed Apr 17 2019

MOC025-047-095-177-180200-
/O.CON.KEAX.SV.W.0008.000000T0000Z-190418T0200Z/
Clay MO-Ray MO-Caldwell MO-Jackson MO-
843 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL CLAY...CENTRAL RAY...SOUTHEASTERN CALDWELL AND
NORTHEASTERN JACKSON COUNTIES...

At 843 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Cowgill to 9 miles north of
Richmond to near Woods Heights to near Orrick, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Richmond, Braymer, Orrick, Henrietta, Rayville and Knoxville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3943 9377 3931 9383 3922 9398 3921 9426
      3939 9407 3952 9397 3960 9376
TIME...MOT...LOC 0143Z 259DEG 21KT 3947 9385 3942 9394 3932 9407 3924
9416

HAIL...1.00IN
WIND...60MPH
 
$$

Kurtz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:46 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 17, 6:46 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT Wed Apr 17 2019

.Discussion...
Issued at 322 PM CDT WED APR 17 2019

First severe weather threat of the season expected to get underway
late this afternoon and and evening as well-advertised cold front
moves south over the region. Afternoon 1-min visible satellite
imagery finally starting to show some breaks in the overlying
status deck, which should help the atmosphere become weak to
moderately unstable as MLCAPE values exceed 1500-2000 J/kg later
today. Biggest uncertainty with this evening's event continues to
be the strength of the capping inversion, and whether enough
frontal convergence and column lifting associated with large-scale
ascent from an approaching shortwave to our northwest will be
able to provide enough forcing to initiate surface based
convection. In fact, latest ACARS soundings from MCI still show a
fairly strong cap in place over our region, which may be showing
some signs of weakening as latest 7.34 um water vapor imagery is
showing the warmest brightness temperatures associated with the
cap beginning to move east into eastern Missouri and western
Illinois. Given this scenario, along with the fact that various
high-res model solution's suggest the cold front will eventually
light up early this evening, we expect expect activity to get
underway around the 00z time frame.

An additional area of uncertainty continues to be just how much of
this activity impacts the greater Kansas City Metro. Latest high-
res model runs seem to want to develop convection a little further
north than previously expected, which means a sizable portion of
the KC metro may be under the gun for developing storms later this
evening. That said, best chances still look to occur along and
south of the I-35 corridor, with activity decreasing in areal
extent the further north one goes. In any event, given sufficient
buoyancy for ascent, along with unidirectional shear profiles
through the atmospheric column, it currently appears the main
threats will be large hail and strong winds owing to steep low
and mid-level lapse rates along with decent downdraft CAPE values
(500-1000 J/kg) which should allow adequate mixing of
thunderstorm generated downdrafts to the surface. Storm mode will
likely be messy as deep-layered shear vectors will become
increasingly parallel to the incoming boundary as the evening
hours progress. While enough shear may exist for a few isolated
storms initially, the prevailing idea is that activity will
congeal into a MCS fairly quickly this evening. While an isolated
tornado or two cannot be ruled out with initial discrete activity,
the main threats will undoubtedly be large hail and strong winds,
especially as activity becomes more and more linear in nature.

In addition to the severe wx threat, the other concern will be the
potential for heavy rainfall as models continue to paint 1+"
amounts across southern portions of the fcst area, especially
south of Route 50. Fortunately, 1- and 3-hr flash flood guidance
values largely remain over 2" for a good portion of the area,
which combined with the expectation that the heaviest rains will
occur over a non-urban landscape, should promote a limited flash
flood threat despite PWAT values exceeding the 90th percentile
for this time of year.

Rain/storms should gradually start working to the south and east
during the predawn hours which should be followed by a drying
trend on Thursday. Temperatures will be noticeably cooler both
Thursday and Friday as cold air advection remains in place both
days. From this point forward, the fcst largely looks dry through
the first half of the weekend before a southward sagging cold
front brings the next chance for organized rainfall to the area on
Easter Sunday. And looking even further out, unsettled weather
looks to remain across the region through midweek as longwave
troughing takes hold over the southern Rockies and Plains, which
should allow several migrating disturbances to pass overhead in
persistent southwesterly flow aloft.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 646 PM CDT WED APR 17 2019

Cold front moving slowly southeastward across all TAF sites will
arrive between 00z-02z, bringing through a broken line of storms
and a sharp wind shift to the northwest. Ceilings should be mostly
VFR but may drop briefly below 3 kft in individual storms.
Otherwise, no significant aviation hazards are expected.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...Laflin
Hazardous weather outlook, Apr 17, 4:49 AM CDT, 15 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
449 AM CDT Wed Apr 17 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
449 AM CDT Wed Apr 17 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Storm chances return this evening. Some storms could be strong to
severe between 6 PM and 10 PM, with large hail and damaging winds
the primary threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

In the hours before

Local storm report, Apr 17, 6:55 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             5 ESE SANTA ROSA        39.96N 94.12W
04/17/2019  E0.70 INCH       DAVIESS            MO   TRAINED SPOTTER

            MPING.

&&

JP
Special weather statement, Apr 17, 7:01 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
701 PM CDT Wed Apr 17 2019

KSZ057-060-180045-
Miami KS-Linn KS-
701 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI AND NORTHWESTERN
LINN COUNTIES UNTIL 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greeley, or 8 miles east of Garnett, moving northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Paola, Osawatomie, Parker, Fontana, New Lancaster and Beagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3825 9507 3826 9506 3842 9507 3859 9490
      3855 9475 3844 9468 3823 9507
TIME...MOT...LOC 0001Z 227DEG 29KT 3831 9509

Kurtz
Special weather statement, Apr 17, 7:07 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
707 PM CDT Wed Apr 17 2019

MOZ013-020-021-180045-
Buchanan MO-Clinton MO-De Kalb MO-
707 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BUCHANAN...NORTHERN
CLINTON AND SOUTHERN DEKALB COUNTIES UNTIL 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm over
Agency, or 7 miles northwest of Gower, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Joseph, Cameron, Stewartsville, Agency, Osborn, Easton and
Turney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Missouri.

LAT...LON 3962 9478 3969 9476 3974 9478 3986 9429
      3975 9423 3963 9427
TIME...MOT...LOC 0007Z 259DEG 30KT 3968 9472

Kurtz
Local storm report, Apr 17, 7:21 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             4 NNW FAUCETT           39.65N 94.83W
04/17/2019  E1.25 INCH       BUCHANAN           MO   PUBLIC

&&

JP
Local storm report, Apr 17, 7:33 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 NNW AGENCY            39.68N 94.76W
04/17/2019  E1.25 INCH       BUCHANAN           MO   PUBLIC

&&

EH
Special weather statement, Apr 17, 8:11 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
811 PM CDT Wed Apr 17 2019

MOZ022-029>031-037-180200-
Ray MO-Carroll MO-Jackson MO-Caldwell MO-Clay MO-
811 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...RAY...
NORTHWESTERN CARROLL...SOUTHEASTERN CALDWELL AND NORTHEASTERN JACKSON
COUNTIES UNTIL 900 PM CDT...

At 811 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawson to Woods Heights to near Missouri
City to near Liberty. Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Liberty, Excelsior Springs, Richmond, Pleasant Valley, Orrick,
Glenaire, Crystal Lakes, Sibley, Missouri City, Excelsior Estates,
River Bend, Woods Heights, Rayville, Mosby, Homestead, Prathersville
and Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and west central Missouri.

LAT...LON 3961 9369 3950 9371 3934 9389 3915 9421
      3921 9448 3928 9438 3937 9424 3949 9411
TIME...MOT...LOC 0111Z 250DEG 25KT 3942 9411 3935 9416 3928 9427 3924
9435

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:07 PM CDTSpecial Weather StatementEAXClinton38 min
Apr 17, 8:11 PM CDTSpecial Weather StatementEAXRay49 min
Apr 17, 8:52 PM CDTSpecial Weather StatementEAXCarroll, Linn, Ray53 min
Apr 17, 9:00 PM CDTSevere Thunderstorm WarningEAXCass, Jackson60 min
Apr 17, 9:06 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray39 min
Apr 17, 9:21 PM CDTSpecial Weather StatementEAXJackson, Ray39 min
Apr 17, 9:42 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Livingston, Saline63 min
Apr 17, 9:57 PM CDTAreal Flood AdvisoryEAXCass, Jackson3 hr
Apr 17, 9:59 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Jackson61 min
Apr 17, 10:42 PM CDTSpecial Weather StatementEAXMacon48 min
Apr 17, 10:49 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson41 min
Apr 17, 11:32 PM CDTSpecial Weather StatementEAXJohnson43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.